Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Wichita, KS

May 19, 2018Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at May 19, 2018, 3:28 AM CDT for Cowley County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 3:28 AM CDT (08:28 UTC)
Expired
May 19, 2018, 4:00 AM CDT
In force
32 min
Issued by
NWS Wichita, KS

County Cowley County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 3:39 AM CDTHAIL 0.751 Sw Winfield, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1757 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWUS83 KICT 190828
SPSICT

Special Weather Statement
National Weather Service Wichita KS
328 AM CDT SAT MAY 19 2018
 
KSZ092-093-190900-
Cowley KS-Sumner KS-
328 AM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Cowley County in south central Kansas...
  East central Sumner County in south central Kansas...

* Until 400 AM CDT

* At 325 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southwest of Winfield...
  moving northeast at 40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Oxford, Burden, Geuda Springs, Rock,
  Cambridge, Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3719 9724 3748 9700 3732 9660 3704 9716
TIME...MOT...LOC 0827Z 230DEG 33KT 3720 9707 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 19, 3:23 AM CDT, 5 minutes earlier.

Area forecast discussion, May 19, 3:23 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
323 AM CDT Sat May 19 2018

.SHORT TERM...(Today through Monday night)
Issued at 313 AM CDT Sat May 19 2018

A mid/upper trough over the Central Great Basin area is progged
to shear eastward while another shortwave trough over the Ohio
Valley area lifts north and east allowing the mid/upper ridge
axis to shift east of the area. At the surface, a cold front is
progged to move south across the Central Plains states today.
This front will provide a focus for deep moist convection during
the late afternoon with higher probabilities during the evening
hours. We may see an attempt along a dryline this afternoon along
and east of the Turnpike, but confidence in this scenario remains
fairly low. Ongoing convection during the predawn hours today will
likely linger into the morning hours across portions of the area with
continued low level moisture transport into a weakly capped
airmass. As we move into the afternoon hours, the RAP and to a
lessor degree the NAM and GFS indicate veered low level flow with
marginal moisture progged in the boundary layer. Although the deep
layer shear improves compared to the previous day, the wind
profiles are progged to be more unidirectional with some
indication of backing in the H7-H5 layer. This should support a
more linear mode along the frontal boundary during the evening and
overnight hours where large hail, damaging winds and heavy rain
will be the primary threats. The better tornado threat appears to
remain north and east of our forecast area where the low level
flow will have a better chance of being backed on the eastern
periphery of the sfc low, but it will be hard to rule out a brief
tornado or two during the early stages of development or along the
dryline if cells can remain more discrete. Storms may linger into
the overnight hours as the effective front eventually is driven
south and east of the area.

Sun-Mon...Maintained low pops early Sunday, but the focus should
be south and east of the area where better chances for showers and
storms will remain. Temperatures are expected to be closer to
climate normals with values ranging from the low 70s across
central KS to near 80 in the southeast corner of the state.
Shortwave ridging will emerge from the Rockies early in the week
as we remain in a stable post-frontal regime. Rising temperatures
are anticipated with above normal temperature quickly returning on
Mon.

.LONG TERM...(Tuesday through Friday)
Issued at 313 AM CDT Sat May 19 2018

Southwest mid/upper flow is progged to return as we move through
much of the upcoming week. This will help steer any subtle
shortwave troughs into the area bringing additional chances for
showers and storms through much of the period. Above normal
temperatures are also expected with highs around 90.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1209 AM CDT Sat May 19 2018

Combo of moisture transport and favorable upper support will keep
precipitation going for several more hours. Still indications for
MVFR ceilings in central KS tomorrow morning. Forecast in the
afternoon and evening is extremely challenging. Some indication
that precipitation could linger well into the day east of I-35,
preventing/limiting convection with front. Or it may be capped.
Some models develop extensive convection ahead of the front in
the afternoon. Precipitation should develop along front
eventually, but is unclear whether KGBD/KHUT or even KICT would
get that convection. As a result, will include VCTS at KHUT/KICT
but keep KSLN/KGBD out for now. MVFR are clouds anticipated in
the wake of the the front. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  58  76  58 /  30  60  20  10
Hutchinson      85  55  74  54 /  20  60  10  10
Newton          88  56  74  55 /  30  60  20  10
ElDorado        88  58  76  57 /  30  60  20  10
Winfield-KWLD   90  58  77  59 /  20  60  20  10
Russell         75  51  70  51 /  20  20  10  10
Great Bend      78  52  71  52 /  20  20  10  10
Salina          82  56  71  53 /  40  50  20  10
McPherson       84  54  72  53 /  30  60  20  10
Coffeyville     90  64  81  61 /  30  60  10  10
Chanute         89  63  80  59 /  30  60  20  10
Iola            88  63  79  58 /  30  60  20  10
Parsons-KPPF    89  64  81  60 /  30  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...PJH
Hazardous weather outlook, May 18, 3:47 PM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
347 PM CDT Fri May 18 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
347 PM CDT Fri May 18 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex of strong to severe thunderstorms is expected to develop
from western Kansas into the Texas panhandle early this evening and
move east-northeast across central Kansas late this evening and
overnight. While a few large hailstones up to ping pong ball size
will be possible, the main risk will be damaging straight-line winds
to 70 mph. The greatest severe risk will be west of the Kansas
turnpike. Storms are expected to gradually weaken late tonight as
they move into southeast Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk for strong to severe storms again on Saturday
afternoon and evening across much of the area. The greatest risk
is expected across south central Kansas and the Flint Hills.
Damaging winds, large hail and even a tornado will be possible.

Chances for thunderstorms will remain in the forecast periodically
Sunday through Thursday. While a few strong storms will be possible,
the risk for organized storms and severe weather appears low for
now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and west of a Salina to
Wichita line after 9 pm this evening until about 2 am.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 18, 11:03 PM CDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
1103 PM CDT FRI MAY 18 2018

KSZ092-190500-
Sumner KS-
1103 PM CDT FRI MAY 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sumner County in south central Kansas...

* Until midnight CDT

* At 1103 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Caldwell...
  moving east at 30 mph.

wind gusts 40 to 50 mph will be possible with this storm.

* Locations impacted include...
  Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell,
  Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan,
  Hunnewell, Perth, Riverdale and Wellington Airport.

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3700 9780 3747 9781 3747 9715 3700 9715
TIME...MOT...LOC 0403Z 259DEG 24KT 3714 9770

JAKUB
Local storm report, May 19, 12:37 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1237 AM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     NON-TSTM WND GST 4 NE UDALL              37.43N 97.07W
05/19/2018  E70 MPH          COWLEY             KS   EMERGENCY MNGR

&&

MWM
Local storm report, May 19, 12:39 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1239 AM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     TSTM WND GST     4 NE UDALL              37.43N 97.07W
05/19/2018  E70.00 MPH       COWLEY             KS   EMERGENCY MNGR

&&

MWM
Local storm report, May 19, 1:23 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
123 AM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     TSTM WND GST     2 SE EL DORADO          37.80N 96.83W
05/19/2018  M51 MPH          BUTLER             KS   AWOS

            MEASURED AT THE AIRPORT.

&&

ADK
Special weather statement, May 19, 2:01 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
201 AM CDT SAT MAY 19 2018

KSZ070-071-094-095-190730-
Wilson KS-Greenwood KS-Woodson KS-Elk KS-
201 AM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Wilson County in southeastern Kansas...
  Greenwood County in southeastern Kansas...
  Woodson County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 230 AM CDT

* At 158 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 14 miles
  west of Madison, to near Hamilton, to Fall River, to near Elk
  Falls...and moving northeast at 40 TO 50 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Eureka, Neodesha, Fredonia, Yates Center, Madison, Howard, Altoona,
  Moline, Longton, Toronto, Hamilton, Severy, Buffalo, Fall River,
  Neosho Falls, Elk Falls, Benedict, Climax, Virgil and New Albany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are not expected to become severe.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3730 9635 3760 9628 3781 9632 3808 9652
      3809 9636 3817 9636 3817 9596 3804 9596
      3804 9552 3738 9552 3739 9596 3730 9597
TIME...MOT...LOC 0700Z 229DEG 45KT 3811 9640 3794 9617 3762 9600 3733
9615

KLEINSASSER
Special weather statement, May 19, 3:28 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
328 AM CDT SAT MAY 19 2018

KSZ092-093-190900-
Cowley KS-Sumner KS-
328 AM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Cowley County in south central Kansas...
  East central Sumner County in south central Kansas...

* Until 400 AM CDT

* At 325 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southwest of Winfield...
  moving northeast at 40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Oxford, Burden, Geuda Springs, Rock,
  Cambridge, Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3719 9724 3748 9700 3732 9660 3704 9716
TIME...MOT...LOC 0827Z 230DEG 33KT 3720 9707

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:18 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno, Rice87 min
May 18, 9:19 PM CDTSevere Thunderstorm WarningICTBarton56 min
May 18, 9:46 PM CDTSpecial Weather StatementICTRussell29 min
May 18, 10:07 PM CDTSevere Thunderstorm WarningICTSumner54 min
May 18, 10:16 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Russell29 min
May 18, 10:35 PM CDTSpecial Weather StatementICTHarvey, Sedgwick55 min
May 18, 10:45 PM CDTSpecial Weather StatementICTHarper, Kingman45 min
May 18, 10:46 PM CDTSpecial Weather StatementICTEllsworth, Lincoln, Saline29 min
May 18, 10:48 PM CDTSpecial Weather StatementICTMcPherson, Rice27 min
May 18, 11:03 PM CDTSpecial Weather StatementICTSumner57 min
May 18, 11:39 PM CDTSevere Thunderstorm WarningICTCowley, Sumner66 min
May 19, 12:27 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick63 min
May 19, 1:00 AM CDTSevere Thunderstorm WarningICTButler60 min
May 19, 1:06 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood54 min
May 19, 2:01 AM CDTSpecial Weather StatementICTElk, Greenwood, Wilson, Woodson29 min
May 19, 4:15 AM CDTSpecial Weather StatementICTCowley30 min
May 19, 4:16 AM CDTSpecial Weather StatementICTChautauqua29 min
May 19, 4:37 AM CDTSpecial Weather StatementICTCowley23 min
May 19, 5:00 AM CDTSpecial Weather StatementICTElk, Wilson30 min
May 19, 5:26 AM CDTSevere Thunderstorm WarningICTElk, Wilson35 min
May 19, 5:34 AM CDTSpecial Weather StatementICTWoodson26 min
May 19, 6:04 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson26 min
May 19, 6:25 AM CDTSpecial Weather StatementICTGreenwood35 min
May 19, 6:51 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner54 min
May 19, 7:30 AM CDTSpecial Weather StatementICTButler30 min
May 19, 7:44 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood61 min
May 19, 8:08 AM CDTSpecial Weather StatementICTNeosho, Wilson37 min
May 19, 8:45 AM CDTSpecial Weather StatementICTAllen, Neosho30 min
May 19, 8:54 AM CDTSpecial Weather StatementICTWilson36 min
May 19, 3:27 PM CDTSpecial Weather StatementICTLabette33 min
May 19, 3:35 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho55 min
May 19, 3:43 PM CDTSevere Thunderstorm WarningICTMontgomery47 min
May 19, 4:11 PM CDTSevere Thunderstorm WarningICTLabette49 min
May 19, 4:30 PM CDTSevere Thunderstorm WarningICTLabette, Neosho30 min
May 19, 4:39 PM CDTSpecial Weather StatementICTAllen21 min
May 19, 4:47 PM CDTSevere Thunderstorm WarningICTAllen28 min
May 19, 6:17 PM CDTSpecial Weather StatementICTChautauqua28 min
May 19, 6:22 PM CDTSpecial Weather StatementICTMontgomery38 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.